I am mid-40's and in good health. I finally faced up to the fact that my ability to attain and sustain an erection is not what it used to be so went to see a GP for the first time in 4 years expecting a quick examination and a prescription. She did all the usual thumping and poking and listening and said everything looks ok. Then she took my bp. It was 180/110. She asked if I was stressed and I had to admit that this was the first time a woman had done a digital rectal exam on me so I was just a little uncomfortable. She explained that most erectile problems are vascular. Diabetes, arterial schlerosis and high blood pressure top of the list. So she prescribes blood and urine tests and I return in two weeks. All ok. Bp is now 160/95, still high. She asks me to get the nurse at work to check my bp every week for the next six weeks. I say ok. Its up and down, sometimes as low as 120/80, sometimes as high as 160/95. I go to see her again after six weeks, she looks at the record, says she needs to prescribe meds. I ask about lifestyle changes, she says because I'm in otherwise good health, don't eat a lot of salt, don't smoke, am not overweight, etc. that lifestyle changes won't do the trick. So she puts me on vasotek and warns me that one of the side effects might be, guess what, erectile disfunction. Great. So here I am feeling quite healthy taking something that might make worse the one thing I wanted fixed. Meanwhile she says she won't prescribe anything for the erectile disfunction until she's sure my heart's ok and I don't have a bad reaction to the bp meds. Am I being jerked around here? (No pun intended).
I am sure there are other types of BP meds that won't affect erectile dysfunction so insist on trying some of, for example, the angiotensin II enzyme inhibitors such as irbesartan. Not all BP meds affect peripheral blood circulation. There are plenty of types to try - be assertive and try them all if necessary.
I also don't think that at 40 odd and with your BP, your erectile problems are coming from your BP. IF you ARE having problems you maybe need to look further.
I'm presuming you've not got diabetes from the tests. And of course, even with men it can be psychological. Occasionally it can even be low testosterone - are you feeling tired, low in energy or anything as well?
Don't give up, you aren't old and shouldn't be on the scrapheap yet! :-)
Thanks, Speedgal. No, I don't have diabetes. The blood tests showed that my cholesterol is just a little high it was still within the normal range, as were the rest of the results. It might be psychological, I won't discount that, but I would tend to believe that it is more a contributing factor than the causal agent - you know, the more one frets about it, the less spontaneous and natural, the more frequent the difficulty. I have been married to the same, wonderful woman for 25 years, so its not as though its an anxiety thing. The doctor has also suggested that it might be arterial sclerosis, although I seriously doubt that, too, since I have no symptoms of same. Regardless, I will see how my body reacts to this particular bp medication and will most assuredly insist on something else should it complicate matters.
Maybe do get your testosterone checked then. Testosterone is a very controversial hormone - I think its discounted far too readily. I have been through it myself (yes, women can suffer from low te too!)
I think they can do some quite nifty imaging of blood flow through the penis too - you'd need to see a urologist. Good luck. :-)
Whatever you do, don't let them put you on ANY BP medicine in the beta blocker family.
I didn't really notice any difference in erectile ability until I stopped taking the beta blockers (atenolol and Lopressor) and then it was evident! I am now like I was when I was 18 and will never take beta blockers again.
Have them try you on an ACE inhibitor (Zestil) or ACR (Diovan) if it fits with your profile. They do not cause any ED.
Thanks, Onclou9. I will be seeing my doctor on Friday when she will be retaking my bp and asking questions about how I am reacting to the Vasotec. After a week and a half of taking the drug it seems that I have developed a minor, dry cough, which my research revealed is the most common side effect. I can't tell yet if it is having an effect on erectile function - one of those time will tell things. I'll do a little research into Zestril and Diovan in the meantime.
For those of you following this thread, no change to erectile ability at all after three weeks on 2.5 mg daily dose of vasotec. There actually might be an improvement tho' that's difficult to say. It could be the exercise that's doing it. BP is trending down, now consistently just within the normal range.
Second update. Now four weeks on vasotec. BP is up and down. It was normal for about two weeks, now above normal, but lower than when I started. Erectile function much improved, however. Maybe no need for any supplemental medication.